Texas, 2009

Hail and Damaging Winds in Texas, July 18 to 19, 2009

July 18 to 19, 2009 · NWS LUB · 8 events in 5 counties and zones

Scattered thunderstorms developed over the northwestern South Plains of west Texas during the evening hours of the 18th. These storms eventually spread southward over the western and central South Plains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
$250,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed over the northwestern South Plains of west Texas during the evening hours of the 18th. These storms eventually spread southward over the western and central South Plains. At least one isolated storm displayed supercellular structure as it impacted the Dimmitt vicinity in Castro County. This storm produced giant hail and damaging winds. A broad area of strong winds developed in the wake of the convective complex over the western South Plains, and a localized and brief severe gradient wind gust was measured by the Texas Tech University West Texas Mesonet in Yoakum County. Renewed convective development occurred over the Rolling Plains after midnight CST. Severe storms, including a few supercells, produced large hail over portions of King and Stonewall Counties during the very early morning hours of the 19th. Significant agricultural losses were reported in Stonewall County, where between 1,500 and 2,000 acres of cotton were destroyed near Peacock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 18, 5:53 PM CST, 57 minutes earlier.

Area forecast discussion, Jul 18, 5:53 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
653 PM CDT SAT JUL 18 2009

.AVIATION...
KLBB IS MOST AT-RISK FOR A STRONG THUNDERSTORM LATER THIS EVENING
IN NORTHWEST FLOW ALOFT. A NEW CONVECTIVE COMPLEX IS CURRENTLY BREWING
ACROSS THE WESTERN TEXAS PANHANDLE AND MOVING TO THE SOUTH-SOUTHEAST...
GENERALLY NEAR AN OLD OUTFLOW BOUNDARY THAT RUNS FROM THE TEXAS BOYS
RANCH TO TULIA AND DOWN TO FLOYDADA...BUT IS EDGING EAST AND EXPECTED
TO BE NEAR KLBB BY OR SHORTLY AFTER 03Z. THIS WILL BE NEAR THE TIME
THAT STORMS OVER THE PANHANDLE WILL BE APPROACHING AND VALIDATES A
TEMPO GROUP IN THE KLBB TAF FOR THUNDER AND STRONG OUTFLOW WINDS
BETWEEN 02Z AND 06Z. CANNOT RULE OUT THUNDERSTORMS MOVING INTO KCDS
TERMINAL AS WELL LATE THIS EVENING...BUT A LITTLE HARDER TO CORROBORATE
WITH OTHER INFORMATION SO WILL HOLD ON TO A CB REMARK ONLY FOR NOW.
STORMS SHOULD CLEAR SOUTH OF TERMINALS FOR THE MOST PART BY EARLY
SUNDAY MORNING WITH NO SIGNIFICANT STORMS SHOWING AT THIS TIME IN
UPSTREAM OVER THE CENTRAL HIGH PLAINS. RMCQUEEN

&&

.PREV DISCUSSION... /ISSUED 351 PM CDT SAT JUL 18 2009/

SHORT TERM...
NORTHWEST FLOW ALOFT IS EXPECTED TO BRING SCATTERED THUNDERSTORMS TO
THE AREA ONCE AGAIN TONIGHT.

MODELS SHOWING 500MB FLOW OUT OF THE NORTH-NORTHWEST INCREASING TO
AROUND 40KTS THIS EVENING AT THE SAME TIME A LOW LEVEL JET WITH 25
TO 35KT SOUTHERLY WINDS BECOMES ESTABLISHED.  THIS SHEAR PROFILE
WILL SUPPORT AN MCS WITH EMBEDDED SUPERCELLS MOVING SOUTH-
SOUTHEAST ACROSS THE AREA. SATELLITE AND RADAR WERE ALREADY
INDICATING INCREASING CONVECTION FROM THE OKLAHOMA PANHANDLE INTO
NORTHEAST NEW MEXICO AT 3 PM...LIKELY THE BEGINNING OF THE NEW
MCS. A SEVERE WATCH IS ALREADY IN PLACE FOR PARTS OF NEW MEXICO
AND THE WESTERN PANHANDLE AND NW SOUTH PLAINS...GOING THROUGH
10PM. AT THIS POINT IS SEEMS LIKELY THAT NEW WATCHES FOR POINTS
FURTHER SOUTH/SOUTHEAST WILL BE COMING LATER THIS EVENING. THE
PRIMARY THREAT WILL BE DAMAGING WINDS...BUT LARGE HAIL WILL ALSO
BE POSSIBLE. SOME CONVECTION MAY LINGER AFTER MIDNIGHT THROUGH THE
EARLY MORNING HOURS SUNDAY.

LONG TERM...
WET PATTERN MAY CONTINUE FOR A FEW DAYS WITH STORMS FIRING ON THE HIGHER
TERRAIN IN NORTHEASTERN NEW MEXICO AND PROPAGATING SOUTH AND
SOUTHEAST INTO WEST TEXAS. KEPT HIGHER POPS THROUGH MONDAY NIGHT
WITH PRECIPITATION CHANCES DECREASING THEREAFTER. SHOULD CONTINUE
TO SEE STEEP LAPSE RATES AND ADEQUATE LOW LEVEL MOISTURE ACROSS
THE REGION. INSTABILITY AND SHEAR WILL DECREASE A NOTCH AFTER
TONIGHT...BUT SHOULD BE SUFFICIENT FOR SOME STORM ORGANIZATON AND
UPSCALE GROWTH OF CONVECTIVE COMPLEXES ESPECIALLY IF DECENT S/SE
LOW LEVEL INFLOW CONTINUES. DIFFERING SOLUTIONS EXIST TOWARD THE
END OF NEXT WEEK...BUT DRYING TREND APPEARS REASONABLE GIVEN
SLIGHT EASTWARD PROGRESSION OF FLATTENING RIDGE AND WEAKENING
MID/UPPER FLOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        62  93  65  96  65 /  60  10  60  30  50
TULIA         64  91  64  93  67 /  50  10  50  30  50
PLAINVIEW     64  92  65  93  66 /  50  10  40  30  50
LEVELLAND     65  95  66  97  66 /  50  10  40  30  50
LUBBOCK       67  95  68  96  70 /  50  10  40  20  50
DENVER CITY   66  97  66  98  68 /  50  10  40  30  50
BROWNFIELD    68  96  67  97  67 /  50  10  40  20  40
CHILDRESS     68  94  68  95  72 /  50  20  30  20  50
SPUR          69  96  69  96  67 /  50  20  30  20  40
ASPERMONT     69  96  69  97  72 /  50  30  30  20  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99/05
Hazardous weather outlook, Jul 18, 3:46 AM CST, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
446 AM CDT SAT JUL 18 2009

TXZ021>044-191000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
446 AM CDT SAT JUL 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF
EASTERN NEW MEXICO...THE TEXAS PANHANDLE...AND THE SOUTH PLAINS
THIS AFTERNOON AND EVENING. SOME OF THESE STORMS WILL LIKELY
BECOME SEVERE...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. THE
MOST LIKELY LOCATIONS WITHIN THE OUTLOOK AREA TO EXPERIENCE
THUNDERSTORM AND SEVERE WEATHER ACTIVITY LATER TODAY WILL BE THE
EXTREME SOUTHERN PANHANDLE...AND AREAS OF THE SOUTH PLAINS WEST OF
THE CAPROCK ESCARPMENT. THE GREATEST SEVERE WEATHER THREAT WILL
LIKELY EXIST BETWEEN 4 PM AND MIDNIGHT...AS STORMS MOVE
SOUTHEASTWARD OVER THE WESTERN SOUTH PLAINS. GIVEN THE DEGREE OF
INSTABILITY AND SHEAR...A FEW SUPERCELL STORMS WILL BE POSSIBLE...
HOWEVER...THE PRIMARY SEVERE WEATHER HAZARD ASSOCIATED WITH THESE
STORMS WILL BE THE POTENTIAL FOR DAMAGING WINDS AS ACTIVITY CONGEALS
INTO A COMPLEX OF THUNDERSTORMS THIS EVENING. LARGE HAIL WILL ALSO
BE POSSIBLE. IN FACT...AN ISOLATED OCCURRENCE OF HAIL UP TO TWO
INCHES IN DIAMETER MAY OCCUR. IN ADDITION...A LOW THREAT FOR AN
ISOLATED TORNADO MAY ALSO EXIST...ESPECIALLY IF ANY REMNANT
OUTFLOW BOUNDARIES FROM LAST EVENING/S ROUND OF THUNDERSTORMS
BECOMES APPARENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL PERSIST SUNDAY AND INTO THE FIRST HALF
OF THE UPCOMING WORK WEEK. ALTHOUGH WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED...A THREAT FOR ISOLATED AND BRIEFLY SEVERE STORMS
WILL EXIST EACH AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 18, 6:21 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
721 PM CDT SAT JUL 18 2009

TXZ022-023-190115-
CASTRO TX-SWISHER TX-
721 PM CDT SAT JUL 18 2009

...STRONG THUNDERSTORM APPROACHING SWISHER AND CASTRO COUNTIES...

AT 719 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A STRONG THUNDERSTORM 18 MILES NORTHEAST OF EASTER...OR ABOUT 9
MILES EAST OF HEREFORD...MOVING SOUTH AT 25 MPH.

BRIEF...STRONG WIND GUSTS AND LARGE HAIL ARE POSSIBLE NEAR THIS
THUNDERSTORM. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

LAT...LON 3437 10176 3438 10244 3475 10243 3476 10195
TIME...MOT...LOC 0020Z 353DEG 18KT 3486 10224
Local storm report, Jul 18, 6:50 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
750 PM CDT SAT JUL 18 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             5 N DIMMITT             34.62N 102.31W
07/18/2009  E1.75 INCH       CASTRO             TX   LAW ENFORCEMENT

&&

EVENT NUMBER 00631

JDV

The radar

The Amarillo radar (KAMA), 88 km away, was scanning. The volume nearest the first event began at 00:48 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 lightning, 1 high wind. Local standard time, as filed.

Hail, Castro

When
July 18, 6:50 PM CST to 6:59 PM CST
Where
Castro County, 5 mi N of Dimmitt to Dimmitt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.622, -102.320

Local officials reported quarter to golfball size hail along a swath of U.S. Highway 385 in the Dimmitt vicinity shortly before 19:00 CST. No significant damage was reported.

Thunderstorm Wind, Castro

When
July 18, 6:55 PM CST to 6:59 PM CST
Where
Castro County, 2 mi NE of Dimmitt to 4 mi W of Dimmitt
Measured
52 kt (60 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
34.571, -102.295

The Texas Tech University West Texas Mesonet site northeast of Dimmitt recorded a thunderstorm wind gust up to 60 mph at 18:55 CST. By 18:59 CST local officials reported that several utility lines were downed by the winds west of Dimmitt along Texas Highway 86. Newspaper reports additionally indicated that at least one large tree was blown down in Dimmitt. The winds were at times accompanied by giant hail.

Hail, Castro

When
July 18, 6:58 PM CST to 6:59 PM CST
Where
Castro County, 4 mi W of Dimmitt
Measured
2.5 in hail
Property damage
$5,000
Reported by
Public
Coordinates
34.550, -102.390

The public reported tennis ball size hail along Texas Highway 86 west of Dimmitt just before 19:00 CST. The hail was accompanied by damaging thunderstorm winds, however, only minor hail damage was reported.

Lightning, Lubbock

When
July 18, 8:15 PM CST
Where
Lubbock County, 4.49 mi S of Doud
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.505, -101.923

Lightning struck a utility pole at the intersection of Slide Road and 98th Street in southwest Lubbock. As a result of the lightning strike, the top of the pole broke off and utility lines fell across 98th Street. No injuries were reported.

Thunderstorm Wind, Lubbock

When
July 18, 9:10 PM CST
Where
Lubbock County, 6 mi SSW of Wolfforth
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.420, -102.060

The Texas Tech University West Texas Mesonet site south of Wolfforth recorded a severe thunderstorm wind gust of 65 mph at 21:10 CST. No damages were reported.

High Wind, Yoakum

When
July 18, 11:25 PM CST
Where
Yoakum forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Strong winds overspread portions of the southwestern South Plains as gradients tightened in the wake of a departing convective complex during the late evening hours of the 18th. A brief severe wind gust of 58 mph was measured at the Texas Tech West Texas Mesonet site north of Plains at 23:25. No damage was reported.

Hail, King

When
July 19, 12:20 AM CST to 12:25 AM CST
Where
King County, 10 mi NE of Guthrie
Measured
2 in hail
Property damage
$5,000
Reported by
Public
Coordinates
33.722, -100.207

The public reported that huge hail fell on the Masterson Ranch northeast of Guthrie during the very early morning hours on the 19th. Only minor damages were reported, and the event time is estimated based on radar data.

Hail, Stonewall

When
July 19, 1:15 AM CST to 1:20 AM CST
Where
Stonewall County, Peacock
Measured
0.75 in hail
Crop damage
$250,000
Reported by
Public
Coordinates
33.180, -100.400

The public reported that between 1,500 and 2,000 acres of cotton were destroyed by large hail in the immediate Peacock vicinity during the 01:00 CST hour of the 19th. One local farmer described the damage left by the storm as the worst hail damage he remembered.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187034, 187036, 187035, 187040, 187038, 187042, 187043, 187045.